Alabama, 2013Heat in Alabama, June 13, 2013
June 13, 2013 · NWS BMX · 4 events in 4 counties and zones
In a very warm and moist airmass ahead of an approaching front, heat index values rose above 100 degrees during the afternoon of June 13. The heat index at several locations across Central Alabama hit 105 degrees, heat advisory criteria.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a very warm and moist airmass ahead of an approaching front, heat index values rose above 100 degrees during the afternoon of June 13. The heat index at several locations across Central Alabama hit 105 degrees, heat advisory criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 13, 11:44 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 13, 11:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT THU JUN 13 2013
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
ACTIVE AFTERNOON AND EVENING STILL IN THE CARDS HERE ACROSS CENTRAL
ALABAMA AS A FRONTAL BOUNDARY PUSHES SOUTHWARD ACROSS THE REGION
BRINGING POSSIBLE SEVERE STORMS TO THE AREA.
LOOKING AT THE CURRENT BIG PICTURE...SFC LOW PRESSURE CENTER IS NOW
NEAR PENNSYLVANIA WITH THE TRAILING COLD FRONT STRETCHING
SOUTHEASTWARD THRU THE MISSOURI BOOTHILL AND INTO EXTREME NORTHERN
ARKANSAS. SATELLITE ALSO INDICATES A NARROW CLOUD LINE ACROSS
NORTHERN AL/MS IN ASSOCIATION WITH WHAT APPEARS TO BE A WEAKNESS
IN THE MID LEVELS. BETWEEN THESE TWO FEATURES (FRONT/CLOUD LINE)
ARE SEVERAL OUTFLOW BOUNDARIES FROM PREVIOUS/ONGOING CONVECTION
AND AREAS OF WEAK CONVERGENCE SEEN ACROSS KY/TN. AS OF THIS
WRITING...RADAR INDICATES LITTLE TO NO CONVECTION JUST TO THE
NORTH OF ALABAMA...OTHER THAN A COUPLE SMALL RETURNS NEAR THE
TN/KY LINE.
CLOSER TO HOME...SFC RIDGING CONTINUES TO WEAKEN AS THE
TROUGH/FRONT APPROACH FROM THE NORTH. TEMPS ARE ALREADY IN THE
MID/UPPER 80S WITH HIGHS EXPECTED TO BE IN THE LOW/MID 90S. DEW
POINTS ARE STILL IN THE LOW 70S ACROSS THE BOARD. AFTER SOME
MESOSCALE ANALYSIS OVER OUR AREA...NO BOUNDARIES COULD BE DETECTED
ACROSS THE CWA. WITH NO LIFTING MECHANISM CURRENTLY IN THE
VICINITY STILL DO NOT EXPECT CONVECTIVE INITIATION UNTIL THE
FRONTAL BOUNDARY MOVES NEARER/INTO THE AREA.
AS FAR AS THE SETUP FOR THIS AFTERNOON/EVENING IS CONCERNED...NOT
MUCH HAS CHANGED. WITH RATHER LITTLE NEW GUIDANCE TO CONSIDER AT
THIS JUNCTURE HAVE NOT MADE ANY MAJOR CHANGES TO POP/WX GRIDS FOR
THE SYSTEM. TIMING STILL LOOKS GOOD FOR NOW...GENERALLY 3 PM NORTH
TO 10 PM SOUTH...GIVE OR TAKE AN HR. QUESTIONS REMAIN WITH REGARDS
TO THE OVERALL COVERAGE OF STORMS AHEAD OF THE FRONT. WILL STORMS
BE MORE SCATTERED AND IN CLUSTERS...OR WILL THEY EVENTUALLY CONGEAL
INTO A SOLID LINEAR FEATURE? IT LOOKS LIKE ONLY TIME WILL
TELL...UNFORTUNATELY.
SEVERE WEATHER PARAMETERS REMAIN ABOUT THE SAME. SOUNDING PROFILES
STILL INDICATE PLENTY OF INSTABILITY...DRY AIR ALOFT...AND STEEP
LOW LEVEL LAPSE RATES. DOWNDRAFT CAPES ARE ALSO RATHER HIGH.
THEREFORE DAMAGING WINDS WILL REMAIN THE HIGHEST THREAT...FOLLOWED
BY LARGE HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING.
HOWEVER...THERE ARE A COUPLE OF OTHER THINGS TO CONSIDER THAT
COULD HINDER ORGANIZED DEVELOPMENT. FIRST...MEAN MOISTURE REMAINS ON THE
LOW SIDE...WITH ALL MOISTURE RESIDING IN THE LOWEST LEVELS.
SECOND...CONVERGENCE JUST AHEAD OF THE FRONT DOESN'T LOOK VERY
STRONG THANKS TO WESTERLY SFC WINDS AND NW WINDS ALOFT. WE ARE PLANNING
ON DOING A SPECIAL BALLOON RELEASE AROUND 20Z THIS AFTERNOON TO
BETTER SAMPLE THE ATMOSPHERE JUST PRIOR TO THE ARRIVAL OF THE
SYSTEM. LOOK FOR ADDITIONAL UPDATES AS WE MOVE INTO THE AFTERNOON
HOURS.
ONE MORE THING TO TALK ABOUT FOR TODAY...HEAT. THE ONGOING HOT AND
HUMID CONDITIONS COULD RESULT IN HEAT INDEX VALUES AROUND 105
DEGREES FOR UP TO A COUPLE HOURS IN THE WEST. THEREFORE A HEAT
ADVISORY REMAINED IN EFFECT UNTIL 6 PM FOR COUNTIES GENERALLY ALONG
AND WEST OF INTERSTATE 65.
19
&&
.AVIATION...
18Z TAF DISCUSSION.
NO MAJOR CHANGES MADE TO THE ONGOING AVIATION FORECAST. STORMS
HAVE NOW BEGUN TO DEVELOP AHEAD OF THE COLD FRONT ACROSS TN AND
WILL PUSH SOUTHWARD THRU THE DAY. WITH THE STORMS STILL NORTH OF
THE STATE AND IN THE DEVELOPMENT STAGE...WILL NOT MAKE ANY ADJUSTMENTS
TO TSRA TIMING UNTIL THEY AT LEAST ENTER NORTH AL WHEN A BETTER
MOTION/SPEED CAN BE ATTAINED. LOOK FOR TS TO AFFECT MOST...IF NOT
ALL...TERMINALS AT SOME POINT DURING THE LATE AFTN AND EVNG.
STRONG WINDS AND HAIL MAY ACCOMPANY SOME STORMS...WHILE BRIEF
HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE
MORE PREVALENT.
ACTIVITY WILL COME TO AN END FROM NORTH TO SOUTH AS THE FRONT
PASSES THRU. CIGS SHOULD REMAIN VFR THRU THE PERIOD...WITH REDUCED
VIS WITHIN TSTORMS. WINDS WILL BE OUT OF THE WEST PRIOR TO FRONTAL
PASSAGE...WITH WINDS SHIFTING TO THE NW AFTERWARD. SPEEDS OF
10-15 KTS WITH HIGHER GUSTS WILL BE COMMON AT EACH TERMINAL UNTIL
THE STORMS/FRONT PASS THRU. PATCHY FOG MAY BE POSSIBLE OVERNIGHT
IF WINDS BECOME LIGHT ENOUGH.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 86 62 90 65 / 20 0 0 0 0
ANNISTON 68 88 63 90 67 / 30 0 0 0 0
BIRMINGHAM 68 88 66 91 69 / 20 0 0 0 0
TUSCALOOSA 70 90 66 93 70 / 30 0 0 0 0
CALERA 70 89 66 91 69 / 30 0 0 0 0
AUBURN 72 87 68 90 68 / 60 0 0 0 0
MONTGOMERY 74 92 67 94 70 / 60 0 0 0 0
TROY 74 91 68 92 69 / 60 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...
MARENGO...MARION...PERRY...PICKENS...SHELBY...SUMTER...
TUSCALOOSA...WALKER...WINSTON.
&&
Hazardous weather outlook, Jun 13, 12:20 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT THU JUN 13 2013
ALZ011>015-017>050-141830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT THU JUN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON SOUTH OF A
COLD FRONT. HEAT INDEX VALUES WILL BE AROUND 105 DEGREES GENERALLY
WEST OF INTERSTATE 65.
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA THIS AFTERNOON AND THIS EVENING AS A COLD FRONT MOVES
SOUTHWARD ACROSS THE AREA. THE THREATS INCLUDE DAMAGING STRAIGHT-
LINE WINDS AND LARGE HAIL. THIS SEVERE THREAT IS EXPECTED TO BEGIN
ACROSS THE NORTHERN TIER OF COUNTIES AS EARLY 3 PM...AND SHOULD END
ACROSS THE SOUTHERN TIER OF COUNTIES AROUND 10 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND THIS EVENING.
Heat, Barbour
- When
- June 13, 1:00 PM CST to 4:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Heat Index values rose to 105 degrees at Clayton, in western Barbour County.
Heat, Talladega
- When
- June 13, 2:00 PM CST to 4:00 PM CST
- Where
- Talladega forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Heat Index values rose to 105 degrees at Sylacauga.
Heat, Tuscaloosa
- When
- June 13, 2:00 PM CST to 4:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Heat Index values rose to 105 degrees at Tuscaloosa.
Heat, Tallapoosa
- When
- June 13, 3:00 PM CST to 5:00 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Heat Index values rose to 105 degrees at Alexander City.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 13, 20132 deaths · $1.7 million · 1.5 in hail · 11 events
- Damaging Winds and Lightning Strike in North Carolina, June 13, 20131 death · 4 injured · $8.1 million · 65 kt wind · 39 events
- Hail and Damaging Winds in Virginia, June 13, 20131 death · $728,000 · 1.75 in hail · 58 events
- Tornadoes and Hail in Georgia, June 13, 20132 injured · $731,000 · EF1 · 34 events
- Tornado and Hail in North Carolina, June 13, 20133 injured · $450,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, June 13, 2013$873,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flooding in Tennessee, June 13, 2013$296,000 · EF1 · 31 events
- Tornadoes and Hail in Virginia, June 13, 2013$90,000 · EF0 · 46 events
- Tornadoes and Hail in Maryland, June 13, 2013$57,000 · EF0 · 42 events
- Damaging Winds in Ohio, June 13, 2013$271,000 · 55 kt wind · 9 events
- Flooding and Damaging Winds in Pennsylvania, June 13, 2013$78,000 · 50 kt wind · 32 events
- Tornado in Oregon, June 13, 2013$100,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467226, 467224, 467225, 467223.